Case Presentation: A 71 year old woman with a history of rheumatoid arthritis with multiple previous emergency room visits for fever presented with fatigue and weakness. Over the past few months she had nearly daily fevers, with decreased oral intake and urination over the past week. Her family members had previously tested positive for Influenza, and she had completed several courses of oseltamivir without any improvement in her symptoms. On her first presentation to the ER, she was noted to have a normal creatinine and slightly elevated liver enzymes. Physical exam was unremarkable other than lethargy and generalized weakness. Two weeks later she returned and was noted to have acute renal failure, markedly elevated liver enzymes, elevated lipase, and new thrombocytopenia. A CT scan of the abdomen and pelvis showed diffuse lymphadenopathy, and she underwent an axillary lymph node biopsy. The CT scan was also remarkable for a thickened gallbladder wall, and so she was started on piperacillin-tazobactam for presumed acute gallstone pancreatitis. During her hospital stay she developed worsening encephalopathy, hypotension and hypoglycemia. She was transferred to the medical intensive care unit and started on urgent hemodialysis as well as vasopressors. A GI consult was called, with recommendation to obtain an MRCP to evaluate for obstructive processes in the biliary tree. The MRCP showed gallbladder wall thickening and pericholecystic fluid. A nephrology consult was also called for initiation of hemodialysis, and the patient’s acute renal failure was thought to be due to acute tubular necrosis in the setting of continued infection and hypotension. It was not until a hematology consult was obtained that lymphoproliferative disorder appeared on the differential diagnosis. A bone marrow biopsy was done and showed scattered EBV positive cells, with flow cytometry showing no diagnostic abnormalities. An EBV PCR of the blood was checked, which returned markedly elevated. The patient’s lymph node biopsy results returned several days later, positive for iatrogenic immunodeficiency-associated lymphoproliferative disorder. The patient was then started on weekly rituximab infusions for four weeks with resolution of her renal failure and her liver tests returned back to normal.
Discussion: Iatrogenic immunodeficiency-associated lymphoproliferative disorder (IIALD) can lead to increased morbidity and mortality if not suspected based on a patient’s history. A myriad of different symptoms and findings presents a clinical challenge to find a unifying diagnosis. This case highlights the wide differential diagnoses that can arise from abnormal imaging studies, blood work, and symptoms. There have been several different types of lymphoproliferative disorders described in the literature, many associated with EBV infection.
Conclusions: While a rare entity, lymphoproliferative disorders as a delayed complication of EBV infection can potentially be fatal. One example is hemophagocytic lymphohistiocytosis (HLH), which our patient did not have evidence of on bone marrow biopsy. In this case, the patient’s EBV reactivation likely was due to immunodeficiency from her long-standing methotrexate use for rheumatoid arthritis. In the hospital setting, early recognition of potential adverse effects from immunosuppressive agents is key in diagnosing IIALD and starting on appropriate therapy.